Nebraska, 2020

Hail and Damaging Wind in Nebraska, August 16, 2020

August 16, 2020 · NWS GLD · 12 events in 3 counties and zones

A cluster of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. These cells produced various sized hail up to tennis ball in size and up to 60 mph thunderstorm wind gusts across Red Willow, Hitchcock, and Dundy counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. These cells produced various sized hail up to tennis ball in size and up to 60 mph thunderstorm wind gusts across Red Willow, Hitchcock, and Dundy counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 12:52 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 16, 12:52 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sun Aug 16 2020

.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020

Update the forecast sent. Severe Thunderstorm Watch sent out.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020

Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.

For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.

SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)

By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.

For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020

As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.

Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.

Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.

The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Aug 16 2020

VFR conditions are forecast for both terminals. Looking for some
VCTS from about 22z-02z as a cold front moves through the area.
No reductions in visibility or ceilings at this time due to
timing issues of storm startup/movement.

Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By
05z Monday, becoming SW around 10kts, then shifting to the NE
around 10kts by 14z.

Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z
Monday, becoming light/variable again becoming NE around 10kts by
15z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Aug 16, 12:54 PM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.

There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 16, 1:25 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             16 N MAX                40.34N 101.43W
08/16/2020  E0.25 INCH       DUNDY              NE   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

KMK

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
August 16, 1:26 PM MST
Where
Dundy County, 14.37 mi NNW of Max
Measured
1 in hail
Reported by
Public
Coordinates
40.321, -101.470

Nickel to quarter sized hail reported.

Hail, Dundy

When
August 16, 1:30 PM MST to 1:35 PM MST
Where
Dundy County, 12.48 mi NNW of Max
Measured
1.75 in hail
Reported by
Public
Coordinates
40.295, -101.457

Caller reported ongoing hail ranging in size from dime to golf ball for a duration of five minutes.

Hail, Dundy

When
August 16, 1:45 PM MST to 1:55 PM MST
Where
Dundy County, 7.17 mi NNW of Max
Measured
0.88 in hail
Reported by
Public
Coordinates
40.220, -101.436

Caller reported various sized hail ranging from pea to nickel in size that lasted for a duration of 10 minutes.

Hail, Dundy

When
August 16, 1:45 PM MST
Where
Dundy County, 14.35 mi NNW of Max
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.321, -101.471

Tennis ball sized hail reported via social media with pictures.

Hail, Hitchcock

When
August 16, 2:50 PM CST
Where
Hitchcock County, 2.63 mi WSW of Swanson Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.170, -101.148

Various sized hail ranging from pea to penny in size reported.

Hail, Hitchcock

When
August 16, 3:30 PM CST to 3:55 PM CST
Where
Hitchcock County, 8.56 mi S of Swanson Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.056, -101.099

Caller reported quarter sized hail that fell for a duration of twenty-five minutes at the location.

Thunderstorm Wind, Red Willow

When
August 16, 3:52 PM CST
Where
Red Willow County, 0.09 mi NNW of (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.201, -100.581

The McCook ASOS also observed a sustained wind of 41 mph at the time of observation.

Hail, Dundy

When
August 16, 2:55 PM MST to 3:05 PM MST
Where
Dundy County, 0.59 mi E of Benkelman
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.050, -101.519

Dundy County Assistant Emergency Manager reported various sized hail from nickel to tennis ball in size fell for a duration of ten minutes.

Hail, Red Willow

When
August 16, 4:00 PM CST to 4:05 PM CST
Where
Red Willow County, 3.7 mi ESE of Indianola
Measured
1.75 in hail
Reported by
Public
Coordinates
40.214, -100.353

Golf ball sized hail reportedly fell at the location for a duration of 5 minutes.

Hail, Red Willow

When
August 16, 4:00 PM CST
Where
Red Willow County, 0.14 mi W of Bartley
Measured
1 in hail
Reported by
Social Media
Coordinates
40.250, -100.303

Hail, Red Willow

When
August 16, 4:02 PM CST
Where
Red Willow County, 3.64 mi NNE of Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.251, -100.600

Caller reported heavy hail up to a quarter in size that covered the ground and roads on the north side of McCook.

Hail, Dundy

When
August 16, 3:05 PM MST
Where
Dundy County, 3.96 mi E of Benkelman
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
40.050, -101.455

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917817, 917818, 917819, 917827, 917865, 917841, 917983, 917854, 917984, 917987, 917985, 917986.